Alert archive / Minnesota / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 85, NWS Sioux Falls, SD

July 6, 2024Lyon County, Murray County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 6, 2024, 8:01 PM CDT for Lyon County, Murray County, Minnesota. It was in force for 16 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2024, 8:01 PM CDT (01:01 UTC)
Expired
Jul 6, 2024, 8:17 PM CDT
In force
16 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lyon County, MN, Murray County, MN

The radar

The Sioux Falls radar (KFSD), 109 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 8:02 PM CDTHAIL 15 Nne Hadley, MNSevere crop damage.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.0 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2024-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 543 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2024-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
543 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1621 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

407 
WUUS53 KFSD 070101
SVRFSD
MNC083-101-070145-
/O.NEW.KFSD.SV.W.0085.240707T0101Z-240707T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
801 PM CDT Sat Jul 6 2024

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Southeastern Lyon County in southwestern Minnesota...
  Northeastern Murray County in southwestern Minnesota...

* Until 845 PM CDT.

* At 801 PM CDT, a severe thunderstorm was located near Lake Shetek
  State Park, or near Slayton, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Currie and Lake Shetek State Park around 805 PM CDT.
  Tracy around 810 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4430 9559 4420 9559 4419 9546 4399 9582
      4407 9592 4438 9570
TIME...MOT...LOC 0101Z 227DEG 31KT 4408 9581 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SST
1 follow-up statement
279 
WWUS53 KFSD 070117
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
817 PM CDT Sat Jul 6 2024

MNC083-101-070127-
/O.CAN.KFSD.SV.W.0085.000000T0000Z-240707T0145Z/
Lyon MN-Murray MN-
817 PM CDT Sat Jul 6 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LYON AND
NORTHEASTERN MURRAY COUNTIES IS CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However, gusty winds and
heavy rain are still possible with this thunderstorm.

&&

LAT...LON 4430 9559 4420 9559 4419 9546 4399 9582
      4407 9592 4438 9570
TIME...MOT...LOC 0116Z 227DEG 31KT 4418 9567 

$$

SST

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 5:58 PM CDT, 2 hours 3 minutes earlier. Its key messages:

  • Increasing coverage of showers and thunderstorms through this afternoon to mid evening, diminishing again by midnight tonight. A few strong to severe storms are possible with large hail and damaging winds the primary threats.
  • Patchy fog again possible tonight-early Sunday. Widespread dense fog is not expected, but isolated visibility below a mile is possible.
  • Unsettled weather continues early next week with spotty afternoon to early evening showers/storms Sunday-Wednesday. Severe weather is not expected.
  • Cooler than normal temperatures for early July through the early part of next week, but trending closer to normal by the end of the week.
Area forecast discussion, Jul 6, 5:58 PM CDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
558 PM CDT Sat Jul 6 2024

.KEY MESSAGES...

- Increasing coverage of showers and thunderstorms through this
  afternoon to mid evening, diminishing again by midnight
  tonight. A few strong to severe storms are possible with large
  hail and damaging winds the primary threats.

- Patchy fog again possible tonight-early Sunday. Widespread
  dense fog is not expected, but isolated visibility below a
  mile is possible.

- Unsettled weather continues early next week with spotty
  afternoon to early evening showers/storms Sunday-Wednesday.
  Severe weather is not expected.

- Cooler than normal temperatures for early July through the
  early part of next week, but trending closer to normal by the
  end of the week.

&&

.DISCUSSION...
Issued at 208 PM CDT Sat Jul 6 2024

Afternoon/Evening: Focus will be on the wave currently evident on WV
imagery diving through the central Dakotas as of early afternoon.
This will be entering an environment characterized by MLCAPE values
of up to 1000-1500 J/kg. While deep layer shear is weighted south of
I-90 away from the better dynamics, up to 30-35 kts of EBWD is
progged north of I-90 and may allow for some organization of
thunderstorms. Additionally, fairly straight hodographs may allow
for splitting cells in any of this more organized activity. Large
hail up to ping pong ball size appears to be the primary risk with
wind gusts up to 60-65 mph possible with an occasional sounding
showing a modest dry subcloud layer and DCAPE values approaching
1000 J/kg. While an extremely low potential, a muddled low level
wind profile can at times lend to a low end landspout potential
with non-supercell parameter between 0.5-2 through the deeper
convergence zones.

In terms of rainfall, PWATS around 1.25 and 850 mb dewpoints
exceeding 10C will likely allow for efficient rain rates in any
healthier thunderstorms, although activity looks progressive enough
to prevent any widespread issues. HREF PMM/LPMM do show the
potential of localized pockets to around 2-2.5 inches with most
locations less than that. While unwelcome in flood stricken areas,
don't suspect we'll see any significant river rises from the more
isolated amounts and instead focus for any problems will likely be
in urban and poor drainage areas.

Overnight: As has been the case the last couple of mornings, very
well could see some patchy fog in low lying areas. Have introduced
this mention into the forecast through the daybreak hours Sunday
morning.

Sunday: Another day where forecast soundings suggest the potential
for some scattered showers and thunderstorms in the afternoon and
early evening hours as the cooler upper low swings overhead. Lack of
a stronger wave likely keeps activity non-severe and less organized
than today. Will keep chance level POPs in the afternoon and early
evening hours. Temperatures again in the mid 70s to lower 80s.

Monday thru Wednesday: No real significant changes for the early to
mid work week as occasional weak waves slide down the backside of the
upper trough lending to occasional afternoon/evening shower chances.
At this time, the focus looks to be near and east of I-29.

Thursday and Friday: West coast ridging tries to build eastward and
should provide for drier conditions and warming temperatures.

&&

.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 555 PM CDT Sat Jul 6 2024

Scattered thunderstorms will be possible across the area through
the evening, and there will be a risk of isolated severe storms.
Thunderstorms end from west to east by late evening, and with
very light winds there will be a possibility of patchy fog.
Additional shower and thunderstorm development will be possible
on Sunday afternoon and evening.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...Kalin
AVIATION...JM
Hazardous weather outlook, Jul 6, 12:45 PM CDT, 7 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
1245 PM CDT Sat Jul 6 2024

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-071745-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
1245 PM CDT Sat Jul 6 2024

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...This afternoon and tonight.

Greater coverage of showers and thunderstorms is expected this
afternoon and evening, with a Level 1 of 5 risk for severe storms.
Isolated large hail up to ping pong ball size, along with damaging
winds gusts to 65 mph are the primary threats. While unlikely, a
landspout cannot be ruled out. Locally heavy rain is also possible
with stronger storms. The strongest storms are expected between 3 pm
and 10 pm.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Chances for mainly afternoon to early evening showers and storms
continue early next week, Sunday through Tuesday. While isolated
lightning is a threat with any storm, severe weather is not
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Any reports of severe weather are
appreciated.

In the hours before

Local storm report, Jul 6, 5:23 PM CDT, 2 hours 38 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
523 PM CDT Sat Jul 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     Tstm Wnd Gst     Tracy                   44.24N 95.62W
07/06/2024  M54 MPH          Lyon               MN   AWOS

            A 54 mph wind gust was recorded at the Tracy
            Municipal Airport.

&&

IG
Local storm report, Jul 6, 5:58 PM CDT, 2 hours 3 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
558 PM CDT Sat Jul 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     Hail             3 NE Badger             44.51N 97.17W
07/06/2024  E1.00 Inch       Kingsbury          SD   Public

            Received a public report of quarter size.
            Time was estimated using radar.

&&

IG

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 7:34 PM CDTSevere Thunderstorm WarningFSDMurray, Nobles, Pipestone, Rock41 min
Jul 6, 7:46 PM CDTSevere Thunderstorm WarningFSDMurray, Pipestone, Rock23 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.